SEARCH

SEARCH BY CITATION

ORIGINAL ARTICLE, p 1145

Since immunosuppressive monoclonal medications were introduced for the treatment of psoriasis, the focus of safety concerns has shifted. Widely used and ‘time-honoured’ treatments such as ultraviolet radiation and methotrexate were considered to be understood, and safety issues were discussed with confidence. However, the immunosuppressive effects of therapy were not considered in most discussions. The environment changed. Today when discussing options, including biologics with immunosuppressive effects, a dermatologist can identify with Dustin Hoffman in a classic scene from the movie Marathon Man.1 Sir Laurence Olivier, the villain, has Hoffman tied to a chair and is about to physically torture him for answers. The question is simply ‘Is it safe?’ At first Hoffman says the question is so vague as to be nonsense and he needs more information. The question is repeated and at one turn the answer is a hasty ‘Yes, it is very safe’. When that fails to satisfy, the answer becomes ‘No, it is very dangerous’.

How can we answer the safety question in practice today? The current repertoire of biologic treatments has relatively mild, common side-effects. So the focus is on understanding the rare and severe, such as concerns over infection and cancer. Historically, the earliest clinical reality was exacerbation of tuberculosis from a latent to an active state, mostly identified with antitumour necrosis factor inhibitors. This observation led quickly to processes to mitigate risk. All patients in our practice who will be considered for systemic therapy are evaluated for latent tuberculosis infection (LTBI). The process is not perfect, but the incidence of tuberculosis exacerbation has apparently decreased dramatically. In this issue of BJD, a survey of multiple clinical trials with ustekinumab helped Tsai et al. answer several important questions.2 Firstly, will ustekinumab, an inhibitor of interleukin 12/23 exacerbate LTBI? The answer may be yes. One unusual case, in which chest imaging was abnormal but surrogate tests for tuberculosis were negative, did not qualify to receive isoniazid and did develop active tuberculosis when treated with ustekinumab.3 Secondly, will a regimen of isoniazid prevent this? Again the answer is in the affirmative. While this validates current practice, the proof of the assumptions should strengthen the resolve of practitioners to be vigilant. Proper studies of safety issues are too few4 and ethical concerns abound.5 It is heartening to see a study that addresses key clinical issues and provides a clear, practicable context. This reminds us that safety is a process, not a question. So, ‘Is it safe?’ can lead to a manageable clinical strategy to the benefit of patients and practitioners.

References

  1. Top of page
  2. References
  • 1
    Marathon Man, film, directed by John Schlesinger. U.S.A.: Paramount Studios, 1976. Quote available at: http://www.imdb.com/title/tt0074860/quotes (last accessed 12 September 2012).
  • 2
    Tsai T-F, Ho V, Song N et al. The safety of ustekinumab treatment in patients with moderate-to-severe psoriasis and latent tuberculosis infection. Br J Dermatol 2012; 167:114552.
  • 3
    Tsai T-F, Chiu H-Y, Song M, Chan D. A case of latent tuberculosis reactivation in a patient treated with ustekinumab without concomitant isoniazid chemoprophylaxis in the PEARL trial. Br J Dermatol 2012; Epub ahead of print 20 Jul 2012. doi: 10.1111/j.1365.2133.2012.11162.x.
  • 4
    Avorn J. Two centuries of assessing drug risks. N Engl J Med 2012; 367:1937.
  • 5
    Mello MM, Goodman SN, Faden RR. Ethical considerations in studying drug safety –The Institute of Medicine Report. N Engl J Med 2012; 367:95964.